Prednisone/tacrolimus

COVID-19 complicated with Cryptococcemia: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 75-year-old man developed COVID-19 complicated with Cryptococcemia while receiving immunosuppressant therapy with tacrolimus and prednisone.

    The man, who had a history of f hypertension and a kidney transplant, presented with five days history of dry cough and progressive dyspnea on 18 May 2020. He had been receiving immunosuppressant therapy with tacrolimus 4 mg/day and prednisone 5 mg/day [routes not stated]. His physical examination showed respiratory rate of 25 breaths/minute, oxygen saturation of 92%, heart rate of 104 /minute and axillary temperature of 37.1°C. Lab tests showed severe lymphopenia, thrombocytopenia, hypoalbuminemia, elevated INR, elevated procalcitonin, elevated creatinine and elevated d-dimer. Chest CT scan showed bilateral ground-glass opacities with some areas of consolidation. His nasopharyngeal swab was positive for COVID-19.

    The man was treated with oxygen therapy and off-label ceftriaxone and clarithromycin. Tacrolimus was discontinued, and prednisone dose was increased to 30mg daily. Tacrolimus was suspended, and prednisone dose was increased to 30mg daily. On the second day of admission, his breathing pattern deteriorated, which required increased oxygen therapy. Subsequently, light yellow ascitic fluid were subsequently removed via therapeutic paracentesis. Laboratory analysis of ascitic fluid was also positive for SARS-CoV-2. On day 4 of admission, his respiratory status deteriorated, which required intubation. Subsequently, immunosuppression therapy was changed to IV hydrocortisone 50mg every six hours. His ventilation parameters improved; however, his graft function deteriorated. He was started on hemodialysis. On 12 day of admission, his blood culture detected yeasts identified as Cryptococcus neoformans. Despite treatment with meropenem, vancomycin and fluconazole, he developed refractory septic shock due to Cryptococcemia. On 18 day of admission, he died due to Cryptococcemia. Autopsy examination confirmed bloodstream infection by Cryptococcus neoformans.

    Reference

    1. Passarelli VC, et al. Detected SARS-CoV-2 in Ascitic Fluid Followed by Cryptococcemia: a Case Report. SN Comprehensive Clinical Medicine 2: 2414-2418, No. 11, Nov 2020. Available from: URL: http://doi.org/10.1007/s42399-020-00574-9

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Prednisone/tacrolimus. Reactions Weekly 1843, 307 (2021). https://doi.org/10.1007/s40278-021-91409-1

    Download citation